Utah, 2012

High Wind in Utah, March 26, 2012

March 26, 2012 · NWS SLC · 7 events in 7 counties and zones

A fast-moving cold front swept through Utah on March 26th, initiating showers and strong, gusty winds. These winds were widespread across northern Utah on the morning of the 26th, and even caused damage in the Salt Lake Valley.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving cold front swept through Utah on March 26th, initiating showers and strong, gusty winds. These winds were widespread across northern Utah on the morning of the 26th, and even caused damage in the Salt Lake Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 26, 2:37 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 26, 2:37 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 AM MDT MON MAR 26 2012

.SYNOPSIS...A PACIFIC STORM WILL QUICKLY MOVE THROUGH THE AREA TODAY.
WEAK HIGH PRESSURE WILL RETURN TUESDAY AND WEDNESDAY BEFORE A WEAK
STORM SYSTEM IMPACTS THE AREA ON THURSDAY.

&&

.DISCUSSION...THE STORM SYSTEM CURRENTLY CENTERED OVER SOUTHERN
NEVADA WILL MAKE ITS WAY ACROSS THE FORECAST AREA TODAY. VALLEY
RAIN/MOUNTAIN SNOW HAS ALREADY DEVELOPED OVER SOUTHWEST UTAH...AND
PRECIPITATION WILL SPREAD OVER PRIMARILY NORTHERN AND CENTRAL UTAH
AS IT TRACKS RAPIDLY NORTHEASTWARD. AS THE SYSTEM EXITS LATE THIS
AFTERNOON...700 MB TEMPS WILL HAVE DROPPED FROM AROUND +4C TO
-8C...BRINGING A TEMPORARY END TO THE UNSEASONABLY WARM WEATHER
ACROSS THE STATE.

BECAUSE OF THE QUICK-HITTING NATURE OF THIS SYSTEM...ACCUMULATING
SNOW WILL BE LIMITED. NORTHERN UTAH MOUNTAINS SHOULD SEE THE BEST
TOTALS...BUT EVEN THESE WILL REMAIN BELOW ADVISORY CRITERIA. SNOW
LEVELS WILL EVENTUALLY REACH LEVELS TO OR NEAR NORTHERN UTAH
VALLEY FLOORS...BUT GIVEN THE RATHER WARM GROUND TEMPERATURES ANY
VALLEY ACCUMULATIONS SHOULD BE LIGHT AT BEST.

WINDS ARE GUSTING INTO THE 20S AND 30S THIS MORNING ACROSS MUCH OF
THE FORECAST AREA...AND WINDS WILL STRENGTHEN TODAY AS THE SYSTEM
PASSES LATE THIS MORNING THROUGH THIS AFTERNOON. EAST/SOUTHEASTERN
PORTIONS OF THE STATE ARE PROGGED TO SEE THE BEST FLOW ALOFT AS
THE SYSTEM MOVES THROUGH...AND ISOLATED LOCATIONS THERE COULD SEE
BRIEF ADVISORY LEVEL WINDS...BUT DO NOT THINK THE DURATION WILL BE
LONG ENOUGH TO WARRANT ANY HEADLINES.

GLOBAL MODELS INDICATE RIDGING WILL BUILD BACK IN TUESDAY AND
WEDNESDAY BEHIND THE EXITING SYSTEM...ALLOWING TEMPERATURES TO
REBOUND. RESIDUAL MOISTURE COULD KEEP SOME CLOUDINESS OVER
NORTHERN UTAH ON TUESDAY. ANOTHER TROUGH IS EXPECTED TO IMPACT THE
AREA ON THURSDAY...BUT LOOKS TO BE BOTH WEAK AND SPLITTING. EC/GFS
BOTH SHOW IT BRINGING A FRONTAL BOUNDARY THROUGH...CURBING WARMING
A BIT ONCE AGAIN. 00Z GFS INDICATES A MUCH STRONGER SYSTEM WILL
MAKE ITS WAY THROUGH THE AREA OVER THE WEEKEND...BRINGING A RATHER
POTENT COLD FRONT WITH IT. LATEST EC BRINGS THE FRONT AT LEAST
THROUGH NORTHERN UTAH...BUT INDICATES THE MAIN TROUGH WILL STAY
MOSTLY NORTH OF THE AREA. HAVE KEPT POPS NEAR OR ABOVE CLIMO IN
THE EXTENDED TO ACCOUNT FOR THIS...BUT HAVE LITTLE CONFIDENCE IN
EITHER SOLUTION THAT FAR OUT.

&&

.AVIATION...SOUTH WINDS WILL INCREASE THROUGH THE EARLY MORNING
HOURS WITH GUSTS LIKELY TO EXCEED 30 MPH BY AROUND 13Z AND CONTINUE
THROUGH EARLY THIS AFTERNOON. THERE IS A 30 PERCENT CHANCE THAT
THESE STRONG WINDS COULD OCCUR AS EARLY AS 11Z. CEILINGS WILL LOWER
RAPIDLY LATE THIS MORNING AROUND 14Z AS THE COLD FRONT SWEEPS IN
FROM THE SOUTHWEST. THERE IS 30 PERCENT CHANCE THAT IFR CONDITIONS
WILL OCCUR IN SNOW FOR A COUPLE OF HOURS BEHIND THE COLD FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 26, 3:45 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MDT MON MAR 26 2012

UTZ001>016-019>021-517-518-WYZ021-271045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
445 AM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MAKE ITS WAY ACROSS THE FORECAST AREA
TODAY...BRINGING MUCH COOLER TEMPERATURES...GUSTY WINDS...AND
ACCUMULATING SNOW FOR THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH.
SNOW LEVELS WILL DECREASE DURING THE MORNING...APPROACHING
NORTHERN UTAH VALLEY FLOORS BY THE AFTERNOON. HOWEVER...LITTLE OR
NO ACCUMULATION IS EXPECTED DUE TO WARM GROUND TEMPERATURES.
PRECIPITATION WILL TAPER OFF DURING THE AFTERNOON AS THE SYSTEM
EXITS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MILD SOUTHWEST FLOW WILL TO RETURN TO THE OUTLOOK AREA FOR
TUESDAY AND WEDNESDAY BEFORE A WEAK STORM SYSTEM IMPACTS THE AREA
ON THURSDAY. HIGH PRESSURE WILL REDEVELOP FRIDAY AND SATURDAY.
THERE IS THE POTENTIAL FOR A STORM SYSTEM TO IMPACT THE FORECAST
AREA DURING THE LATTER HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

7 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
March 26, 5:15 AM MST to 8:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Maximum wind gusts across the Great Salt Lake Desert included 63 mph at Camel Back Mountain, 61 mph at each of Granite Peak, Hat Island, Durand Road, and Gunnison Island, as well as 59 mph at the Salt Flats sensor.

High Wind, Southern Wasatch Front

When
March 26, 6:20 AM MST to 10:10 AM MST
Where
Southern Wasatch Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka sensor recorded a maximum wind gust of 63 mph, and the Pioneer Crossing sensor near Lehi recorded a peak gust of 62 mph.

High Wind, Salt Lake and Tooele Valleys

When
March 26, 6:30 AM MST to 7:50 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$20,000
Reported by
Mesonet

Peak wind gusts across the Salt Lake and Tooele Valleys included 75 mph at Flight Park South, 69 mph at Vernon Hill and the Great Salt Lake Marina, 63 mph at Bluffdale, 59 mph at Riverton, and 58 mph at Olympus Cove. These winds caused damage at a shopping center in Draper, blowing out two large windows. In addition, a semitrailer was blown over by the strong winds near Point of the Mountain.

High Wind, Wasatch Mountains South of I-80

When
March 26, 7:00 AM MST to 7:40 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet

The Sundance Arrowhead sensor recorded a maximum wind gust of 84 mph.

High Wind, Wasatch Mountain Valleys

When
March 26, 7:15 AM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

The Heber City Municipal Airport - Russ McDonald Field AWOS recorded a maximum wind gust of 61 mph.

High Wind, Wasatch Mountains I-80 North

When
March 26, 8:00 AM MST to 9:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

The Snowbasin-Straw Top sensor recorded a maximum wind gust of 78 mph.

High Wind, Castle Country

When
March 26, 8:40 AM MST to 8:50 AM MST
Where
Castle Country forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Price ASOS recorded a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372213, 372215, 372210, 372223, 372224, 372225, 372226.